How Hepatitis C Affects Your Skin
Chronic hepatitis C can cause inflammation of the liver, and if left untreated, it can lead to serious liver damage. But your liver isn’t the only part of your body affected by the hepatitis C virus. Your skin will show signs, too.
Hepatitis C (hep C) is a very common viral infection of the liver. About 4.1 million people in the United States have had or currently have a hepatitis C infection, with about 2.4 million currently infected. Most people who get infected with hep C go on to develop a chronic case–in fact, between 75 and 85% of cases of hep C become chronic, according to the Centers for Disease Control and Prevention (CDC). Until recently, treatments for hep C were hard to tolerate and many people stopped the therapy before their hep C was cured. However, today, new treatments can cure hep C more quickly, with fewer side effects.
Not everyone with hep C will develop the exact same cluster of symptoms and signs. In fact, many people with acute hepatitis C never even know they have it because they don’t develop any noticeable symptoms.
But an undiagnosed case of acute hepatitis C may develop into a chronic case. And that’s when you may start to notice some skin symptoms. Some skin problems occur because when your liver doesn’t function properly, it can’t effectively filter out toxins and proteins; they can build up in your liver, move into your bloodstream, and start impacting your skin in several ways. Many people with chronic hep C develop a type of skin rash, either as the result of their infection or the treatment they’re taking.
A very common skin rash that affects people with hep C is urticaria, or hives. You might experience red or skin-toned bumps or welts that are localized in certain areas, or they might spread across wider sections of your body. Your skin may be itchy and even swollen as the result of urticaria, too.
Some people also develop lesions or sores where their medications are injected. Research suggests that as many as 60% of people who inject medication to treat a hepatitis C infection experience some sort of injection-site reaction. Fortunately, these reactions are typically temporary.
Rashes and lesions may be common, but they’re not the only ways that hepatitis C can affect your skin. These are some other possible manifestations of hepatitis C on your skin, which can include:
- general itchy skin, also known as pruritis
- lichen planus, which are little purple or reddish-purple flat bumps that can develop in a variety of places on your body, including your skin, mouth, genitalia, hair follicles, and nails
- blisters and sensitive skin as a result of a condition called porphyria cutanea tarda (PCT)
- spider angiomas, which look like a spiderweb of thin blood vessels spreading across your skin
- necrolytic acral erythema, series of dusky-colored skin plaques, which is rare but can be an early sign of hep C infection
Over the years, hepatitis C can cause long-term damage to your liver, including permanent scarring known as cirrhosis. Once you have cirrhosis, your doctor will try to prevent the disease from progressing any further, but it’s not curable. An advanced case of cirrhosis can lead to liver failure. The signs may be evident on your skin. You may develop some of these signs of end-stage liver disease or liver failure:
- lots of bruises or skin that tends to bruise easily
- itchy rashes
- generalized yellowing of your skin and the whites of your eyes, also known as jaundice
- palmar erythema, or a redness that develops in the palms of your hands
Don’t just suffer in silence if you’re squirming with an itchy rash or worried about lesions in the areas where your medications are injected. Contact your doctor to discuss the best possible ways to mitigate skin problems without sacrificing your ability to treat your hep C. You might be able to use a moisturizer on dry, irritated, itchy skin, or a steroid skin cream on an itchy rash.
If you have other symptoms that concern you, bring those up with your doctor, too. You might also be able to try a different medical therapy or turn to other strategies to address the situation.